Oklahoma, 2003Tornado in Oklahoma, May 1, 2003
May 1, 2003 · NWS SHV · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $260,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 1, 1:30 PM CST, 5 hours 45 minutes earlier.
Area forecast discussion, May 1, 1:30 PM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
230 PM CDT THU MAY 1 2003
COMPLICATING FORECAST ONCE AGAIN ACROSS THE LOWER MISS VALLEY AS
EVERYTHING HINGING ON HOW FAR A FRONT CAN MOVE INTO THE REGION...
IF IT WILL BE STRONG ENOUGH TO BREAK WARM LAYER OF AIR ALOFT AND
HOW STRONG THE STORMS BECOME IF AN WHEN WE BREAK THAT CAP.
MCV DEVELOPED OVERNIGHT LAST NIGHT ACROSS SE KS/NW AR/SW MO
MOVING SE AND HAS GENERATED AN OUTFLOW BOUNDARY WHICH CONTINUES
TO SHIFT SOUTHEAST TOWARDS NW MISS. BELIEVE THIS BOUNDARY SHOULD
BYPASS US TO THE EAST BUT OF MORE IMPORTANCE IS A COLD FRONT
ACROSS NW TX INTO CENTRAL/NE OK. THIS FRONT CONTINUES TO MAKE
GOOD PROGRESS TOWARDS THE SE BUT SHOULD BEGIN TO SLOW DOWN BY
THIS EVENING. MEANWHILE...OUT WEST...CONVECTION CONTINUES TO
SLOWLY DIE FOR THE TIME BEING...ROOTED JUST ABOVE THE SURFACE
IN A GOOD LOW LEVEL THETA-E AXIS AND INSTABILITY AXIS. THIS AXIS
FCST TO SHIFT SLOWLY EAST TONIGHT ALONG WITH THE SFC COLD FRONT
WHICH SHOULD TAKE UP RESIDENCE ALONG OR NEAR THE RED RIVER OF
N TX/SE OK. WILL THEREFORE GO WITH LIKELY POPS ALONG AND NEAR
THE I-30 CORRIDOR OF NE TX/SE OK/SW AR TONIGHT. MCV POSSIBLE
WHERE THIS LOW LEVEL THETA E AXIS MEETS UP WITH THE FRONT. MUCH
OF FRIDAYS WEATHER DEPENDENT UPON THE FORMATION OF THIS FEATURE
OVERNIGHT...THUS ANY OUTFLOW BOUNDARY PRODUCED BY THIS FEATURE
COULD PUSH CONVECTION THROUGH MUCH OF OUR AREA ON FRIDAY.
MODELS HAVING PROBLEMS DISCERNING THE FRONT FROM CONVECTIVE
OUTFLOW...SO AS A RESULT...WITH GO WITH CHANCE POPS ALONG AND
JUST SOUTH OF THE FRONT FOR FRIDAY...ROUGHLY ALONG AND NORTH OF
THE I-20 CORRIDOR. FRONT BEGINS TO MOVE BACK TO THE NORTH SLOWLY
FRIDAY NIGHT AND SHOULD BE NORTH OF THE REGION BY SATURDAY. WILL
CONTINUE CHANCE POPS WORDING FRIDAY NIGHT FOR ALL BUT SOUTHERN
AREAS AND CHANCE POPS NORTHERN AREAS ONLY ON SATURDAY.
EXTENDED...BY LATE SUNDAY...ANOTHER FRONTAL SYSTEM APPROACHES
AND TRIES TO MAKE A DENT INTO THE REGION BY EARLY NEXT WEEK.
UPPER TROUGH MAKES A BETTER PUSH INTO THE CENTRAL PLAINS...
THUS PERHAPS A BIGGER RAIN THREAT WITH THIS NEXT SYSTEM AS
UPPER JET SUPPORTIVE OF MORE SYNOPTIC SCALE LIFT.
PRELIMS TO FOLLOW...13.
SHV 67/83/64/87 4552
MLU 65/83/65/87 2553
TXK 67/82/63/84 5553
TYR 68/84/66/87 5552
LFK 68/85/67/88 4222
.SHV...NONE.
Hazardous weather outlook, May 1, 11:00 AM CST, 8 hours 15 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-021700-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT THU MAY 1 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
A COLD FRONT WILL APPROACH SOUTHEAST OKLAHOMA AND SOUTHWEST
ARKANSAS THIS AFTERNOON AND TONIGHT. THIS FRONT...COMBINED WITH
NUMEROUS BOUNDARIES LEFT OVER FROM EARLIER CONVECTION ACROSS NORTHERN
ARKANSAS AND OKLAHOMA...WILL HELP TO GENERATE SHOWERS AND THUNDERSTORMS
ACROSS PORTIONS OF THE FOUR STATE REGION. THE BEST CHANCE FOR
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE ACROSS THE PINEY
WOODS OF NORTHEAST TEXAS...SOUTHEAST OKLAHOMA AND SOUTHWEST ARKANSAS...
WITH A THUNDERSTORM THREAT FOR LATER THIS EVENING AND LATE TONIGHT
ACROSS NORTH LOUISIANA. WITH THE AID OF AFTERNOON HEATING...ENOUGH
INSTABILITY WILL EXIST THAT THUNDERSTORMS WILL LIKELY BECOME SEVERE
ACROSS THESE AREAS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREAT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...
ON FRIDAY THE FRONT WILL CONTINUE SOUTHWARD INTO THE INTERSTATE 20
CORRIDOR...AND THE THUNDERSTORM THREAT WILL EFFECT NORTHEAST TEXAS
AND NORTHERN LOUISIANA. HAIL AND DAMAGING WINDS WILL CONTINUE TO BE
THE PRIMARY THREAT WITH POSSIBLE SEVERE THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Local storm report, May 1, 6:33 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
733 PM CDT THU MAY 1 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 PM PICKENS OK 1.00 INCH HAIL
05/01/03 MCCURTAIN REPORTED BY THE GENERAL
PUBLIC.Tornado, McCurtain
- When
- May 1, 7:15 PM CST to 7:45 PM CST
- Where
- McCurtain County, 5 mi NW of Broken Bow
- Rating
- F2
- Path length
- 13 mi
- Path width
- 300 yd
- Property damage
- $260,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 34.083, -94.800
A supercell thunderstorm moved southeast across Broken Bow, OK. Two new frame homes under construction had roofs torn off. A total of 30 to 40 wood frame homes had roof and frame damage with windows broken. One home was destroyed. Numerous trees uprooted and snapped. Several power poles blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in California, May 1 to 15, 2003$36 million · 5 events
- Hail and Damaging Winds in Texas, May 1, 2003$1.1 million · 4.5 in hail · 53 events
- Tornadoes and Flash Flood in Oklahoma, May 1, 2003$473,000 · F1 · 34 events
- Flood in Alaska, May 1 to 4, 2003$2.0 million · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Tornado in Arkansas, May 1, 2003F2 · 1 event
- Flash Flood in Pennsylvania, May 1, 2003$500,000 · 1 event
- Hail and Damaging Winds in Tennessee, May 1, 2003$103,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Georgia, May 1, 2003$89,000 · 1.75 in hail · 22 events
- Tornado and Damaging Winds in New York, May 1, 2003$112,000 · F0 · 12 events
- Hail and Damaging Winds in Alabama, May 1 to 2, 20032.75 in hail · 61 events
- Hail and Damaging Winds in Mississippi, May 1, 20031 injured · $50,000 · 1 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354160.